Format

Send to

Choose Destination
AIDS. 1998 May 7;12(7):F51-8.

A syndrome of peripheral lipodystrophy, hyperlipidaemia and insulin resistance in patients receiving HIV protease inhibitors.

Author information

1
HIV Medicine Unit and Centre for Immunology, St Vincent's Hospital, Sydney, Australia.

Abstract

OBJECTIVE:

To describe a syndrome of peripheral lipodystrophy (fat wasting of the face, limbs and upper trunk), hyperlipidaemia and insulin resistance in patients receiving potent HIV protease inhibitor therapy.

DESIGN:

Cross-sectional study.

SETTING:

Outpatient clinic of a university teaching hospital.

PATIENTS:

HIV-infected patients either receiving at least one protease inhibitor (n=116) or protease inhibitor-naive (n=32), and healthy men (n=47).

INTERVENTIONS AND MAIN OUTCOME MEASURES:

Lipodystrophy was assessed by physical examination and questionnaire and body composition by dual-energy X-ray absorptiometry. Fasting triglyceride, cholesterol, free fatty acid, glucose, insulin, C-peptide and fructosamine levels, other metabolic parameters, CD4 lymphocyte counts, and HIV RNA load were also assessed.

RESULTS:

HIV protease inhibitor-naive patients had similar body composition to healthy men. HIV protease inhibitor therapy was associated with substantially lower total body fat (13.2 versus 18.7 kg in protease inhibitor-naive patients; P=0.005), and significantly higher total cholesterol and triglyceride levels. Lipodystrophy was observed clinically in 74 (64%) protease inhibitor recipients after a mean 13.9 months and 1(3%) protease inhibitor-naive patient (P=0.0001). Fat loss occurred in all regions except the abdomen after a median 10 months. Patients with lipodystrophy experienced a relative weight loss of 0.5 kg per month and had significantly higher triglyceride, cholesterol, insulin and C-peptide levels and were more insulin-resistant than protease inhibitor recipients without lipodystrophy. Patients receiving ritonavir and saquinavir in combination had significantly lower body fat, higher lipids and shorter time to lipodystrophy than patients receiving indinavir. Three (2%) patients developed new or worsening diabetes mellitus.

CONCLUSION:

A syndrome of peripheral lipodystrophy, hyperlipidaemia and insulin resistance is a common complication of HIV protease inhibitors. Diabetes mellitus is relatively uncommon.

PMID:
9619798
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wolters Kluwer
Loading ...
Support Center